Mississippi, 2002

Damaging Winds in Mississippi, July 25, 2002

July 25, 2002 · NWS JAN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 25, 1:30 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 1:30 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU JUL 25 2002

MAIN FORECAST PROBLEMS CONTINUE TO BE THE LOCATION AND COVERAGE OF
AFTERNOON AND EVENING CONVECTION THROUGH FRIDAY

LATEST MODEL GUIDANCE DOESNT INDICATE THAT THERE WILL BE MUCH
CHANGE TO THE ONGOING FORECAST PACKAGE. 500MB HIGH PRESSURE RIDGE TO
BUILD INTO THE NORTHWEST CWFA LATER TONIGHT. PW VALUES BEGIN TO DROP
BELOW TWO INCHES IN THE DELTA OVERNIGHT.. THIS TREND WILL CONTINUE
THROUGH CENTRAL PORTIONS OF THE CWFA THROUGH TOMORROW NIGHT.  THE
SOUTH AND SOUTHEAST ZONES PWS STAY AT OR ABOVE TWO INCHES THROUGH
FRIDAY NIGHT...UNTIL THE SURFACE RIDGE AND UPPER LEVEL RIDGE BUILD
IN OVER THE ENTIRE STATE.

SHORTWAVE ENERGY ASSOCIATED WITH SHEAR AXIS TO REMAIN IN PLACE
THROUGH 60 HOURS ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR...WHICH
COULD HELP TO ENHANCE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
THROUGH FRIDAY. FRONTAL BOUNDARY SITUATED TO THE NORTH WILL BECOME
DIFFUSE LATER TODAY...AND SHOULD CEASE TO FOCUS PRECIP AT THE
SURFACE. POPS IN THE NORTH SHOULD BE VERY ISOLATED IN NATURE...WITH
NO SURFACE FEATURES...ONLY WEAK UPPER LEVEL ENERGY...AND DECREASING
MOISTURE. ALONG AND SOUTH OF 20...POPS SHOULD BE SCATTERED IN
COVERAGE AND DIURNAL IN NATURE THROUGH FRIDAY. SEABREEZE COULD FOCUS
PRECIP IN THE SOUTHERN ZONES BOTH FRIDAY AND SATURDAY. HOWEVER...BY
LATE SATURDAY...PWS HAVE DROPPED BELOW 2 INCHES IN THE SOUTHERN
TIER OF ZONES...AND WILL DROP POPS TO ISOLATED IN ALL LOCALES.

FOR TEMPERATURES...CURRENT TRENDS LOOK PRETTY GOOD AND SEE NO REASON
TO STRAY TOO FAR FROM ONGOING FORECAST. FIRST PERIOD POPS WILL BE
BASED LARGELY ON RADAR TRENDS AT THE TIME OF ZONE ISSUANCE.

IN THE EXTENDED...RIDGE IN PLACE OVER THE CWFA THROUGH LATE
WEDNESDAY...BEFORE WEAKENING ON THURSDAY. OVERALL...TEMPS WILL BE
WARM AND CONVECTION SCATTERED/ISOLATED IN COVERAGE AND DIURNAL IN
NATURE.

PRELIM NUMBERS...
JAN 72/92/73/94/73 33221
MEI 72/93/72/95/72 33221

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Jul 25, 12:30 PM CST, 5 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU JUL 25 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS
EXTREME SOUTHEAST ARKANSAS...EASTERN LOUISIANA...AND MUCH OF
MISSISSIPPI THROUGH 9 PM THIS EVENING.	NO ORGANIZED SEVERE WEATHER
IS ANTICIPATED. HOWEVER...THUNDERSTORMS SHOULD BE MOST NUMEROUS TO
THE EAST OF INTERSTATE 55 WHERE WIND GUSTS OF 40 TO 50 MILES AN
HOUR...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS. THE SLOW SOUTHEAST MOVEMENT OF
THE STORMS COULD ALSO RESULT IN VERY LOCALIZED FLOODING ON STREETS
AND IN POOR DRAINAGE AREAS.

A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA.  THIS AIRMASS
WILL COMBINE WITH DAYTIME HEATING...AND DISTURBANCES IN THE UPPER
ATMOSPHERE TO PRODUCE THUNDERSTORMS ACROSS THE REGION. INTERACTING
OUTFLOW BOUNDARIES WILL ESPECIALLY ASSIST THUNDERSTORM COVERAGE
ACROSS... EAST-CENTRAL AND SOUTH MISSISSIPPI. MOST OF THE ACTIVITY
SHOULD DIE OUT COMPLETELY BETWEEN 10 PM AND MIDNIGHT.

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jul 25, 1:06 PM CST, 5 hours 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU JUL 25 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS
EXTREME SOUTHEAST ARKANSAS...EASTERN LOUISIANA...AND MUCH OF
MISSISSIPPI THROUGH 9 PM THIS EVENING.	NO ORGANIZED SEVERE WEATHER
IS ANTICIPATED. HOWEVER...THUNDERSTORMS SHOULD BE MOST NUMEROUS TO
THE EAST OF INTERSTATE 55 WHERE WIND GUSTS OF 40 TO 50 MILES AN
HOUR...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS. THE SLOW SOUTHEAST MOVEMENT OF
THE STORMS COULD ALSO RESULT IN VERY LOCALIZED FLOODING ON STREETS
AND IN POOR DRAINAGE AREAS.

A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA.  THIS AIRMASS
WILL COMBINE WITH DAYTIME HEATING...AND DISTURBANCES IN THE UPPER
ATMOSPHERE TO PRODUCE THUNDERSTORMS ACROSS THE REGION. INTERACTING
OUTFLOW BOUNDARIES WILL ESPECIALLY ASSIST THUNDERSTORM COVERAGE
ACROSS... EAST-CENTRAL AND SOUTH MISSISSIPPI. MOST OF THE ACTIVITY
SHOULD DIE OUT COMPLETELY BETWEEN 10 PM AND MIDNIGHT.

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 25, 6:15 PM CST
Where
Jones County, 8 mi S of Laurel
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -89.133

A few trees were blown down in the area.

Thunderstorm Wind, Jones

When
July 25, 6:15 PM CST
Where
Jones County, 6 mi E of Laurel
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -89.033

A few trees were blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309083, 5309084.